{"status":"ok","message-type":"work","message-version":"1.0.0","message":{"indexed":{"date-parts":[[2026,6,3]],"date-time":"2026-06-03T01:58:41Z","timestamp":1780451921131,"version":"3.54.1"},"reference-count":17,"publisher":"BMJ","content-domain":{"domain":[],"crossmark-restriction":false},"short-container-title":["BMJ Case Reports"],"abstract":"<jats:p>Urinary tract infections (UTIs) are a common pathological entity among elderly patients. The widespread use of antibiotics for uncomplicated UTIs has gained many opponents mainly due to the increasing drug resistance observed. Nitrofurantoin is a commonly used antibacterial drug because it has low side effects and a good antiurinary bacterial profile. However, in this paper, we present a case of a nitrofurantoin-induced DRESS (drug reaction\/rash with eosinophilia and systemic symptoms) syndrome in a 77-year-old woman. During UTI treatment, the patient developed an acute skin rash which spread all over the body and a considerable decrease in urine volume. At the emergency department, we found her developing eosinophilic pneumonia, anaemia and renal impairment that we relate to nitrofurantoin administration. To our knowledge, this is the second published case report which evokes nitrofurantoin as a possible cause of DRESS syndrome.<\/jats:p>","DOI":"10.1136\/bcr-2013-008991","type":"journal-article","created":{"date-parts":[[2013,5,8]],"date-time":"2013-05-08T23:55:02Z","timestamp":1368057302000},"page":"bcr2013008991","source":"Crossref","is-referenced-by-count":11,"title":["Nitrofurantoin: cause of DRESS syndrome"],"prefix":"10.1136","volume":"2013","author":[{"given":"Rodrigo Naz\u00e1rio","family":"Le\u00e3o","sequence":"first","affiliation":[{"name":"Department of Internal Medicine, Centro Hospitalar Lisboa Central, EPE, Lisboa, Portugal"}],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"Paulo","family":"Barreto","sequence":"additional","affiliation":[{"name":"Department of Internal Medicine, Centro Hospitalar Lisboa Central, EPE, Lisboa, Portugal"}],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"Ricardo R","family":"Le\u00e3o","sequence":"additional","affiliation":[{"name":"Department of Urology and Renal Transplantation, Centro Hospitalar e Universit\u00e1rio de Coimbra, EPE, Coimbra, Portugal"}],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"Jos\u00e9 Vaz","family":"Ribeiro","sequence":"additional","affiliation":[{"name":"Department of Internal Medicine, Centro Hospitalar Lisboa Central, EPE, Lisboa, Portugal"}],"role":[{"vocabulary":"crossref","role":"author"}]}],"member":"239","published-online":{"date-parts":[[2013,5,8]]},"reference":[{"key":"2025082707490194000_2013.may08_1.bcr2013008991.1","doi-asserted-by":"crossref","first-page":"250","DOI":"10.1016\/S1085-5629(96)80038-1","article-title":"Drug-induced pseudolymphoma and drug hypersensitivity syndrome (Drug Rash with Eosinophilia and Systemic Symptoms: DRESS)","volume":"2013","author":"Bocquet","year":"1996","journal-title":"Semin Cutan Med Surg"},{"key":"2025082707490194000_2013.may08_1.bcr2013008991.2","doi-asserted-by":"crossref","first-page":"435","DOI":"10.1590\/S0365-05962012000300013","article-title":"Drug reaction with Eosinophilia and Systemic Symptoms (DRESS)\/Drug-induced Hypersensitivity Syndrome (DIHS): a review of current concepts","volume":"2013","author":"Criado","year":"2012","journal-title":"Anais brasileiros dermatol"},{"key":"2025082707490194000_2013.may08_1.bcr2013008991.3","doi-asserted-by":"crossref","first-page":"1272","DOI":"10.1056\/NEJM199411103311906","article-title":"Severe adverse cutaneous reactions to drugs","volume":"2013","author":"Roujeau","year":"1994","journal-title":"N Engl J Med"},{"key":"2025082707490194000_2013.may08_1.bcr2013008991.4","first-page":"5","article-title":"Treatment of severe drug reactions: Stevens-Johnson syndrome, toxic epidermal necrolysis and hypersensitivity syndrome","volume":"2013","author":"Ghislain","year":"2002","journal-title":"Dermatol Online J"},{"key":"2025082707490194000_2013.may08_1.bcr2013008991.5","doi-asserted-by":"crossref","first-page":"43","DOI":"10.1001\/archderm.1990.01670250049006","article-title":"The incidence of erythema multiforme, Stevens-Johnson syndrome, and toxic epidermal necrolysis. A population-based study with particular reference to reactions caused by drugs among outpatients","volume":"2013","author":"Chan","year":"1990","journal-title":"Arch Dermatol"},{"key":"2025082707490194000_2013.may08_1.bcr2013008991.6","doi-asserted-by":"crossref","first-page":"123","DOI":"10.4168\/aair.2010.2.2.123","article-title":"Comparison of the causes and clinical features of drug rash with eosinophilia and systemic symptoms and Stevens-Johnson syndrome","volume":"2013","author":"Jeung","year":"2010","journal-title":"Allergy Asthma Immunol Res"},{"key":"2025082707490194000_2013.may08_1.bcr2013008991.7","doi-asserted-by":"crossref","first-page":"72","DOI":"10.1186\/1750-1172-7-72","article-title":"Toxic epidermal necrolysis, DRESS, AGEP: do overlap cases exist?","volume":"2013","author":"Bouvresse","year":"2012","journal-title":"Orphanet J Rare Dis"},{"key":"2025082707490194000_2013.may08_1.bcr2013008991.8","doi-asserted-by":"crossref","first-page":"609","DOI":"10.1111\/j.1365-2133.2006.07704.x","article-title":"Variability in the clinical pattern of cutaneous side-effects of drugs with systemic symptoms: does a DRESS syndrome really exist?","volume":"2013","author":"Kardaun","year":"2007","journal-title":"Br J Dermatol"},{"key":"2025082707490194000_2013.may08_1.bcr2013008991.9","first-page":"323","article-title":"Toxic epidermal necrolysis and Stevens-Johnson syndrome: does early withdrawal of causative drugs decrease the risk of death?","volume":"2013","author":"Garcia-Doval","year":"2000","journal-title":"Arch Dermatol"},{"key":"2025082707490194000_2013.may08_1.bcr2013008991.10","doi-asserted-by":"crossref","first-page":"703","DOI":"10.1016\/j.annder.2010.04.024","article-title":"[Management of drug reaction with eosinophilia and systemic symptoms (DRESS)]","volume":"2013","author":"Descamps","year":"2010","journal-title":"Ann \u00a0dermatol \u00a0venereol"},{"key":"2025082707490194000_2013.may08_1.bcr2013008991.11","doi-asserted-by":"crossref","first-page":"100","DOI":"10.2340\/00015555-1168","article-title":"High-dose intravenous immunoglobulin monotherapy for drug-induced hypersensitivity syndrome","volume":"2013","author":"Kito","year":"2012","journal-title":"Acta dermato-venereol"},{"key":"2025082707490194000_2013.may08_1.bcr2013008991.12","doi-asserted-by":"crossref","first-page":"1018","DOI":"10.1111\/j.1365-2133.2003.05584.x","article-title":"A 6-month prospective survey of cutaneous drug reactions in a hospital setting","volume":"2013","author":"Fiszenson-Albala","year":"2003","journal-title":"Br J Dermatol"},{"key":"2025082707490194000_2013.may08_1.bcr2013008991.13","first-page":"723062","article-title":"The link between hypersensitivity syndrome reaction development and human herpes virus-6 reactivation","volume":"2013","author":"Pritchett","year":"2012","journal-title":"Int J Hepatol"},{"key":"2025082707490194000_2013.may08_1.bcr2013008991.14","doi-asserted-by":"crossref","first-page":"853","DOI":"10.1111\/j.1365-4632.2008.03637.x","article-title":"Carbamazepine-induced drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome: report of four cases and brief review","volume":"2013","author":"Ganeva","year":"2008","journal-title":"Int J Dermatol"},{"key":"2025082707490194000_2013.may08_1.bcr2013008991.15","doi-asserted-by":"crossref","first-page":"200","DOI":"10.2340\/00015555-1222","article-title":"Six-year retrospective review of drug reaction with eosinophilia and systemic symptoms","volume":"2013","author":"Wongkitisophon","year":"2012","journal-title":"Acta dermato-venereol"},{"key":"2025082707490194000_2013.may08_1.bcr2013008991.16","doi-asserted-by":"crossref","first-page":"588","DOI":"10.1016\/j.amjmed.2011.01.017","article-title":"The DRESS syndrome: a literature review","volume":"2013","author":"Cacoub","year":"2011","journal-title":"Am J Med"},{"key":"2025082707490194000_2013.may08_1.bcr2013008991.17","first-page":"147","article-title":"DRESS syndrome caused by nitrofurantoin","volume":"2013","author":"Velema","year":"2009","journal-title":"Netherlands Jo Med"}],"container-title":["BMJ Case Reports"],"original-title":[],"language":"en","link":[{"URL":"https:\/\/syndication.highwire.org\/content\/doi\/10.1136\/bcr-2013-008991","content-type":"unspecified","content-version":"vor","intended-application":"similarity-checking"}],"deposited":{"date-parts":[[2025,8,27]],"date-time":"2025-08-27T14:49:12Z","timestamp":1756306152000},"score":1,"resource":{"primary":{"URL":"https:\/\/casereports.bmj.com\/lookup\/doi\/10.1136\/bcr-2013-008991"}},"subtitle":[],"short-title":[],"issued":{"date-parts":[[2013,5,8]]},"references-count":17,"alternative-id":["10.1136\/bcr-2013-008991"],"URL":"https:\/\/doi.org\/10.1136\/bcr-2013-008991","relation":{},"ISSN":["1757-790X"],"issn-type":[{"value":"1757-790X","type":"electronic"}],"subject":[],"published":{"date-parts":[[2013,5,8]]}}}